Hail, Potter
- When
- August 10, 4:33 PM CST to 4:34 PM CST
- Where
- Potter County, 8.96 mi NNW of Amarillo
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.320, -101.880
Severe thunderstorms moved across the southern Texas Panhandle during the evening. These storms produced large hail and strong winds but no damage or injuries were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the southern Texas Panhandle during the evening. These storms produced large hail and strong winds but no damage or injuries were reported with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 2:51 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 351 PM CDT MON AUG 10 2009 .DISCUSSION... SIMILAR SITUATION SYNOPTICALLY SPEAKING AS YESTERDAY. SURFACE COLD FRONT DRAPED ACROSS TX PNHDL WITH TSTMS LIGHTING UP ALONG THIS BOUNDARY. HAVE GONE WITH SCT AREAL QUALIFIERS FIRST PERIOD AND MENTIONED HEAVY RAIN THREAT CONSIDERING WHAT HAPPENED YESTERDAY. THIS BOUNDARY WILL REMAIN IN THE AREA THROUGH EARLY WEDNESDAY BEFORE DISSIPATING. AT UPPER LEVELS...NW FLOW ALOFT WILL BECOME ESTABLISHED ON A TEMPORARY BASIS FOR TUESDAY INTO EARLY THURSDAY AS UPPER RIDGE SETS UP TO OUR W. SLGT CHC TO CHC POPS FOR TUESDAY THRU WED NIGHT AREAWIDE LOOK FINE..AND MAY EVENTUALLY NEED TO BE RAISED IN SOME AREAS AS TIME GETS CLOSER. UPPER RIDGE AXIS TO SLIDE EWD LATER THU AND HEAD INTO SERN US BY FRIDAY AS W COAST TROF GRADUALLY TRACKS INLAND. THIS WILL PUT PNHDLS BACK IN SW FLOW ALOFT WITH A FEED OF SUBTROPICAL MOISTURE LIKELY INTO THE SRN HIGH PLAINS. THIS ARGUES FOR AT LEAST SLGT CHC POPS AREAWIDE THU NIGHT...FRI NIGHT...SAT NIGHT...AND SUNDAY NIGHT. LEFT DAYTIME PERIODS DURG THIS SAME TIME FRAME BELOW MENTIONABLE AT THIS TIME. BUT WOULD NOT BE TOO SURPRISED IF THREAT OF AFTN STORMS WILL BE THERE AS WELL. THAT IDEA CAN BE REFINED BY LATER SHIFTS AS NECESSARY. OVERALL... HAVE MAINTAINED INTEGRITY OF PREVIOUS FCST PCKG WITH GENERALLY MINOR ADJUSTMENTS TO POPS WHERE NEEDED IN EXTENDED PERIODS. ANDRADE && .FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS ARE EXPECTED FOR THE NEXT SEVERAL DAYS DUE TO WET SOILS...RELATIVE GREENNESS ACROSS THE PANHANDLES...AND CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS FOR MOST OF THE NEXT SEVEN DAYS. ANDRADE && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 66 91 66 92 65 / 30 20 30 20 20 BEAVER OK 64 93 66 93 66 / 40 20 30 20 20 BOISE CITY OK 61 89 62 92 63 / 40 20 30 20 20 BORGER TX 69 93 70 94 69 / 30 20 30 20 20 BOYS RANCH TX 65 92 64 94 64 / 30 20 30 20 20 CANYON TX 65 91 65 92 65 / 30 20 30 20 20 CLARENDON TX 69 94 69 93 67 / 30 20 30 20 20 DALHART TX 62 90 62 93 63 / 30 20 30 20 20 GUYMON OK 64 92 66 95 65 / 40 20 30 20 20 HEREFORD TX 64 92 63 92 64 / 30 20 30 20 20 LIPSCOMB TX 66 91 66 93 66 / 40 20 30 20 20 PAMPA TX 68 91 68 92 67 / 30 20 30 20 20 SHAMROCK TX 70 94 69 93 68 / 30 20 30 20 20 WELLINGTON TX 72 97 70 93 69 / 30 20 30 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 309 PM CDT MON AUG 10 2009 OKZ001>003-TXZ001>020-111100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 309 PM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON THROUGH TONIGHT. ALTHOUGH A FEW OF THE STORMS MAY APPROACH SEVERE LEVELS WITH THE POSSIBILITY OF LARGE HAIL AND DAMAGING WINDS...LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT WITH ANY STORMS THAT DEVELOP. THE LOCALLY HEAVY RAINFALL MAY RESULT IN FLOODING OR FLASH FLOODING. THE MOST LIKELY AREA FOR THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE ACROSS THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES...ALTHOUGH THUNDERSTORMS ARE POSSIBLE AREAWIDE. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE OVER MOST SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY THROUGH SUNDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS THAT DEVELOP MAY APPROACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN SOME PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON. SPOTTERS ARE ASKED TO RELAY HAIL...WIND...AND FLOODING REPORTS FROM THUNDERSTORMS THIS EVENING. BROST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 447 PM CDT MON AUG 10 2009 OKZ003-TXZ004-005-102215- BEAVER OK-LIPSCOMB TX-OCHILTREE TX- 447 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR OCHILTREE...LIPSCOMB AND BEAVER COUNTIES. AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF MOCANE TO 11 MILES WEST OF PERRYTON...MOVING EAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 459 PM CDT MON AUG 10 2009 TXZ012-102230- POTTER TX- 459 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR POTTER COUNTY. AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...MOVING EAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 507 PM CDT MON AUG 10 2009 TXZ016-102245- DEAF SMITH TX- 507 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR DEAF SMITH COUNTY. AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTHWEST OF BOOTLEG...MOVING EAST AT 20 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 512 PM CDT MON AUG 10 2009 OKZ003-TXZ004-005-102245- BEAVER OK-LIPSCOMB TX-OCHILTREE TX- 512 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR OCHILTREE...LIPSCOMB AND BEAVER COUNTIES. AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF GATE TO PERRYTON...MOVING EAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 516 PM CDT MON AUG 10 2009 TXZ008-102245- HUTCHINSON TX- 516 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR HUTCHINSON COUNTY. AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PRINGLE THE THIS STORM WAS WAS NEARLY STATIONARY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 530 PM CDT MON AUG 10 2009 TXZ012-017-102300- POTTER TX-RANDALL TX- 530 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR RANDALL AND POTTER COUNTIES. AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF AMARILLO...MOVING SOUTHEAST AT 20 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. LG
The Amarillo radar (KAMA), 18 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts of fifty-one knots was measured by the broadcast media about five miles north of Canyon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190886, 190888.